Font Size
A
A
A

Drug Allergy (cont.)

Is Follow-up Needed After Treatment for a Drug Allergy?

Follow up with your health-care provider after an allergic reaction to a drug. At this follow-up appointment, he or she can evaluate your recovery from the reaction and adjust any medications.

If you do not respond to the treatment prescribed for your drug allergy, it is important that you see a medical professional for reevaluation.

Is It Possible to Prevent a Drug Allergy?

There is no known way to prevent drug allergies. Always tell any new health-care provider you see about your allergies and the types of reactions you have had. Keep a list of symptoms encountered with previous drugs. Do not take a drug that you have reacted to in the past unless advised by an informed medical professional. In the case of a severe reaction history, consider wearing a medical alert ID bracelet or necklace. These devices are worn on the wrist or neck and can alert medical personnel and others about the risk for an allergic reaction.

Tell your health-care provider about any medications (prescription or over the counter) that you are taking.

Medically Reviewed by a Doctor on 4/18/2016

Must Read Articles Related to Drug Allergy

Allergic Reaction
Allergic Reaction An allergic reaction is an overreaction to a harmless substance. Symptoms and signs of an allergic reaction include hives, rashes, swelling, itching, wheezing, ...learn more >>
Hives and Angioedema
Hives and Angioedema Hives are a sudden allergic skin reaction. Hives are raised reddish bumps that cause severe itching. Angioedema is similar to hives but the welts are larger and...learn more >>
Rash
Rash A rash is a visible skin outbreak. Examples of nonin...learn more >>

Patient Comments & Reviews

The eMedicineHealth doctors ask about Drug Allergy:

Drug Allergy - Experience

What drug(s) are you allergic to, and what type of reaction do you experience?

Drug Allergy - Symptoms and Signs

What symptoms and signs did you experience as a result of a drug allergy?

Drug Allergy - Medical Treatment

What medical treatment did you receive for your allergic reaction to a medication?


Read What Your Physician is Reading on Medscape

Drug Eruptions »

Drug eruptions can mimic a wide range of dermatoses. The morphologies are myriad and include morbilliform (most common, see Media file 1), urticarial, papulosquamous, pustular, and bullous. Medications can also cause pruritus and dysesthesia without an obvious eruption.

Read More on Medscape Reference »


Medical Dictionary